Flood, Upson
- When
- July 10, 11:00 PM EST to July 11, 11:00 PM EST
- Where
- Upson forecast zone
- Property damage
- $50,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 31.550, -82.850
Heavy rain, associated with the remnants of Hurricane Dennis (moving north-northwest through western Alabama and eastern Mississippi), affected nearly all of north and central Georgia from the afternoon of Sunday July 10th through the morning hours of Monday July 11th. Initially, the rain was widespread light to moderate.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Heavy rain, associated with the remnants of Hurricane Dennis (moving north-northwest through western Alabama and eastern Mississippi), affected nearly all of north and central Georgia from the afternoon of Sunday July 10th through the morning hours of Monday July 11th. Initially, the rain was widespread light to moderate. Rainfall amounts between 4 pm and 8 pm averaged one to two inches across most of the area. After 8 pm on the 10th, and especially after midnight on the 11th, the rain became increasingly organized in an approximately 50-mile wide south-to-north oriented tropical feeder band that extended from near Americus on the southern end to near Chatsworth on the northern end. Repeated showers with torrential rainfall tracked over the same areas for hours and hours between 8 pm EDT on the 10th and 10 am EDT on the 11th. Areas under the feeder band experienced incredible rainfall amounts. Average rainfall amounts within the feeder band were six to eight inches for the 12-hour period, but some 10-12 inch rainfall amounts were observed across much of Fayette, eastern Coweta, western Fulton, eastern Douglas, and southern Cobb counties. The heavy rain resulted in widespread flooding, river flooding, and some flash flooding. Many rivers and creeks across the area rose above flood stage, and in several cases to record or near record flood stages observed only during previous tropical storm/hurricane events, namely Tropical Storm Alberto in July 1994 and Hurricanes Ivan and Jeanne in September 2004. Here are some of the individual county reports within the area that reported flooding. Flash flooding events are documented individually elsewhere within this Storm Data report.Here are some of the most significant creek and river flood reports:Etowah River at Cartersville (Bartow County): Crested at 22.0 feet at 700 pm EDT on July 11th. Flood stage is 18.0 feet.Ocmulgee River at Macon (Bibb County): Crested at 23.0 feet at 130 pm EDT on July 13th. Flood stage is 18.0 feet. River was above flood stage for five days. Chattahoochee River at Whitesburg (Carroll County): Crested at 24.5 feet at 115 pm EDT on July 12th. Flood stage is 15.0 feet.Noonday Creek (Cherokee County): Crested at 16.3 feet at 200 pm EDT on July 11th. Previous record was 13.8 feet on September 16, 2004.Flint River near Lovejoy (Clayton County): Crested at 18.9 feet at 11 pm July 11th. Flood stage is 12.0 feet. Second highest crest recorded. Record crest is 23.6 feet observed on July 5th, 1994.Nickajack Creek (Cobb County): Crested at 16.6 feet at noon EDT on July 11th. Previous record was 13.7 feet on May 16, 2003.Noses Creek (Cobb County): Crested at 19.1 feet at 430 pm EDT on July 11th. Previous record was 12.3 feet on September 17, 2004.Sope Creek (Cobb County): Crested at 15.2 feet at 830 am EDT on July 11th. Flood stage is 12.0 feet.Line Creek near Senoia (Coweta County): Crested at 16.8 feet at 9 pm EDT July 11th. Flood stage is 9.0 feet. Second highest crest recorded. Record crest is 20.1 feet observed on July 5, 1994.Sweetwater Creek (Douglas County): Crested at 21.8 feet at noon EDT on July 12th. Flood stage is 10.0 feet. Previous record was 20.0 feet recorded only July 7, 1916.Chattahoochee River at Vinings (Fulton County): Crested at 17.9 feet on July 11th at 230 pm EDT. Flood stage is 14.0 feet.Peachtree Creek (Fulton County): Crested at 19.1 feet at 600 am EDT on July 11th. Flood stage is 17.0 feet.Proctor Creek (Fulton County): Crested at 12.3 feet at 430 am EDT on July 11th. Flood stage is 11.0 feet.Big Creek at Alpharetta (Fulton County): Crested at 9.4 feet at 745 pm EDT on July 11th. Flood stage is 7.0 feet.Coosawattee River at Redbud (Gordon County): Crested at 27.0 feet at 900 am EDT on July 12th. Flood stage is 25.0 feet.Suwanee Creek (Gwinnett County): Crested at 10.0 feet at 430 pm EDT on July 11th. Flood stage is 8.0 feet.Flint River at Culloden (Monroe County): Crested at 32.9 feet at 1000 pm on July 11th. Flood stage is 18.0 feet. River was above flood stage for five days.Ocmulgee River at Hawkinsville (Pulaski County): Crested at 24.6 feet on July 16th at 730 am EDT. Flood stage is 20.0 feet. River was above flood stage for five days.Individual county reports:Bartow: After flash flooding subsided, several roads and low-lying areas remained under water for several days. This was particularly true along Green Acre Lane and Grassdale Road near Cass High School. Water levels at the county's water pollution plant were the highest observed since 1979.Bibb: The Riverwalk and Heritage Greenway trail were flooded and closed during the period. In addition, several yards of homes were flooded during the period of heaviest rain.Carroll: Several basements of homes throughout the county were flooded, but none were rendered inhabitable. In addition, Lake Buckhorn overflowed its banks, surrounding several homes with water.Cherokee: Flooding of several roads and many basements of homes across the county, especially western areas. Estimated Damage: $200,000Cobb: Once flash flooding subsided, it took several days for flooding to subside. Basements of many homes in the county were flooded. Estimated Damage: $250,000Coweta: Several areas in the eastern portion of the county reported minor low-land flooding. However, no significant road flooding or home flooding was reported.DeKalb: Flooding was reported throughout the county. Water was as much as three feet deep in places. However, none of the flooding appears to have met flash flood criteria.Dooly: Several roads were flooded during the night as four to six inches of rain had fallen across much of the county. While no significant damage was reported, several homes were threatened by flood waters.Fayette: Excessive rainfall of 10 to 12 inches across much of the county resulted in flooding of the basements of many homes throughout the county. Estimated Damage: $100,000Fulton: Portions of Cascade Road near Interstate-285 were flooded and impassable for several hours during the night. In addition, a nearby golf course was also submerged by flood waters during the event.Gordon: Rainfall of three to five inches was recorded across the eastern portions of the county. Several roads were flooded and some were washed out. Damage was generally minor, but in some cases lasted for several days. Several homes had water into their crawl spaces or basements.Haralson: Several roads were flooded, but conditions did not meet flash flood criteria. Three to five inches of rain was common across most of the county.Henry: Heavy rain resulted in a 53,000 gallon wastewater spill at a sewage treatment plant in Stockbridge.Marion: A wooden dam on Brown Pond was breached from the heavy rainfall of five to seven inches across much of the county. However, no flash flooding was reported as a result as the water did not completely break through. Estimated Damage: $5,000Monroe: Twenty-five to 30 people were trapped in their homes on Hollis Road by flood waters from the Flint River. Several vehicles were flooded, but the homes sustained only minor damage as most of the water remained in the yards of the homes. For some period, home owners could only leave their homes by row boat. Estimated Damage: $15,000Pulaski: Flooding near the Ocmulgee River caused several residents of Hawkinsville to be stranded in their homes as roads in the area were flooded. However, no damage was reported to the homes.Sumter: Several low lying areas were flooded, particularly along and adjacent to Muckalee Creek. A portion of U.S. Highway 19 was flooded and WDEC Radio on Georgia Highway 30 was also surrounded by flood waters. A woman and her four children were trapped in their mobile home by flood waters. In addition, extensive flooding was also reported along the Flint River. Several homes in the area had water up to one foot deep. Estimated Damage: $250,000Upson: Numerous roads in the county flooded and under water for some time. Some flooding of basements of homes. Estimated Damage: $50,000
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 10, 8:40 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
940 PM EDT SUN JUL 10 2005
.UPDATE...
RAIN WILL CONTINUE OVERNIGHT ACROSS MUCH OF THE AREA. NORTH TO SOUTH
ORIENTATION OF SPIRAL BAND MAY RESULT IN SOME TRAINING...SO WILL
CONTINUE THE FLOOD WATCH. THE WESTERN PART OF THE STATE REMAINS
CLOSE ENOUGH TO THE TRACK OF DENNIS TO WARRANT THE WIND ADVISORY.
EXPECT CONDITIONS TO IMPROVE ONLY SLOWLY.
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY FOR ALL BUT FAR SE
ZONES.
WIND ADVISORY IN EFFECT FROM UNTIL 6 AM EDT MONDAY
FOR AREAS WEST OF A ROME TO ATLANTA TO MACON TO ABBEVILLE LINE.
&&
15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 556 AM EDT SUN JUL 10 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-110954- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 556 AM EDT SUN JUL 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT IN WEST-CENTRAL GEORGIA... ...NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT OVER EAST AND NORTH GEORGIA... .SYNOPSIS... HURRICANE DENNIS WILL COME ASHORE IN ALABAMA THIS EVENING AND MOVE INTO NORTHERN MISSISSIPPI BY MONDAY. STRONG EAST WINDS WILL PREVAIL OVER NORTH AND CENTRAL GEORGIA. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN WEST-CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. THE PRIMARY HAZARD WILL BE DAMAGING DOWNBURST WINDS AND ISOLATED...SHORT-LIVED TORNADOES. THE SEVERE THREAT WILL BE GREATEST SOUTHWEST OF A LINE FROM LAGRANGE TO MACON TO VIDALIA. THIS THREAT IS EXPECTED TO BEGIN AROUND NOON AND WILL CONTINUE INTO THE EARLY MORNING HOURS MONDAY. ELSEWHERE IN THE STATE...THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON HEATING AND IN RESPONSE TO THE EFFECTS OF HURRICANE DENNIS. LIGHTNING AND FLASH FLOODING WILL BE THE PRIMARY HAZARD IN THESE STORMS. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE AFTER 2 P.M. .DISCUSSION... A THREAT OF SEVERE WEATHER EXISTS IN WEST-CENTRAL GEORGIA WHICH IS CLOSEST TO THE RIGHT-FRONT QUADRANT OF HURRICANE DENNIS. THIS IS THE QUADRANT IN WHICH FAVORABLE SHEAR SUPPORTS SMALL...ROTATING UPDRAFTS. A COUPLE STORMS IN WEST-CENTRAL GEORGIA MAY BECOME STRONG ENOUGH TO SUPPORT A BRIEF TORNADO AND/OR DAMAGING DOWNBURST WINDS. FARTHER TO THE NORTHEAST...THE SHEAR PROFILE WILL WEAKEN CONSIDERABLY...BUT THE INSTABILITY IS GREATER. CAPES IN THIS AREA ARE EXPECTED TO REACH NEAR 1500. THIS MODERATE INSTABILITY...ALONG WITH THE FORCING OF THE HURRICANE...WILL YIELD AFTERNOON THUNDERSTORMS WITH LIGHTNING...GUSTY WINDS...AND HEAVY RAIN. FLOODING WILL BE A THREAT WITH ANY STORMS IN CENTRAL AND NORTHERN GEORGIA. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. .DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1008 PM EDT SUN JUL 10 2005 GAZ071-082-110245- 1008 PM EDT SUN JUL 10 2005 ...SIGNIFICANT WEATHER ALERT FOR 35 TO 45 MPH WINDS IN BIBB AND MONROE COUNTIES UNTIL 1045 PM EDT... AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER LIZELLA...MOVING NORTHWEST AT 30 MPH. RAINFALL AMOUNTS OF UP TO AN INCH CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LIZELLA...RUSSELLVILLE...BOLINGBROKE...BRENT AND FORSYTH. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1027 PM EDT SUN JUL 10 2005 GAZ081-110245- 1027 PM EDT SUN JUL 10 2005 ...SIGNIFICANT WEATHER ALERT FOR 35 TO 45 MPH WINDS IN CRAWFORD COUNTY UNTIL 1045 PM EDT... AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM NEAR KNOXVILLE...MOVING NORTHWEST AT 30 MPH. RAINFALL AMOUNTS OF UP TO AN INCH CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE.KNOXVILLE AND MUSELLA. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1030 PM EDT SUN JUL 10 2005 GAZ070-110300- 1030 PM EDT SUN JUL 10 2005 ...SIGNIFICANT WEATHER ALERT FOR 35 TO 45 MPH WINDS IN LAMAR COUNTY UNTIL 1100 PM EDT... AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM SOUTHWEST OF BARNESVILLE...MOVING NORTHWEST AT 35 MPH. RAINFALL AMOUNTS OF UP TO AN INCH CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALDORA...BARNESVILLE AND MILNER. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1114 PM EDT SUN JUL 10 2005 GAZ056-057-110345- 1114 PM EDT SUN JUL 10 2005 ...SIGNIFICANT WEATHER ALERT FOR 35 TO 45 MPH WINDS IN SPALDING AND HENRY COUNTIES UNTIL 1145 PM EDT... AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM NEAR POMONA...MOVING NORTHWEST AT 20 MPH. RAINFALL AMOUNTS OF UP TO AN INCH CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE TOWALAGA...POMONA...SUNNY SIDE AND HAMPTON. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1141 PM EDT SUN JUL 10 2005 GAZ069-110415- 1141 PM EDT SUN JUL 10 2005 ...SIGNIFICANT WEATHER ALERT FOR 35 TO 45 MPH WINDS IN UPSON COUNTY UNTIL 1215 AM EDT... AT 1138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM SOUTHEAST OF THOMASTON...MOVING NORTHWEST AT 35 MPH. RAINFALL AMOUNTS OF UP TO AN INCH CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE THOMASTON AND ATWATER. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1154 PM EDT SUN JUL 10 2005 GAZ059-071-072-110430- 1154 PM EDT SUN JUL 10 2005 ...SIGNIFICANT WEATHER ALERT FOR 35 TO 45 MPH WINDS IN JONES...MONROE AND JASPER COUNTIES UNTIL 1230 AM EDT... AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR JULIETTE SOUTHWEST OF GRAY...MOVING NORTH AT 40 MPH. RAINFALL AMOUNTS OF UP TO AN INCH CAN BE EXPECTED WITH THESE STORMS OVER THE NEXT HOUR. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE JULIETTE...BERNER AND ADGATEVILLE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The national radar mosaic for the moment the first event began.
40 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467604, 5467536, 5467537, 5467538, 5467539, 5467540, 5467541, 5467542, 5467543, 5467544, 5467545, 5467546, 5467598, 5467599, 5467600, 5467601, 5467602, 5467603, 5467605, 5467606, 5467607, 5467608, 5468602, 5468603, 5468604, 5468606, 5468607, 5468608, 5468609, 5468610, 5468611, 5468612, 5468613, 5468615, 5468616, 5468617, 5468618, 5468619, 5468605, 5468614.